Puerto Rico, 2013

Flood and Heavy Rain in Puerto Rico, May 1, 2013

May 1, 2013 · NWS SJU · 2 events in 2 counties and zones

An upper level trough combined with ample low level moisture,daytime heating and local effect to produced scattered to numerous showers and thunderstorms mainly in the northern half of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough combined with ample low level moisture,daytime heating and local effect to produced scattered to numerous showers and thunderstorms mainly in the northern half of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 1, 3:13 PM AST, 2 hours 57 minutes earlier.

Area forecast discussion, May 1, 3:13 PM AST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
313 PM AST WED MAY 1 2013

.SYNOPSIS...BROAD TROUGH WILL DOMINATE THE WCNTRL ATLC THRU SUN.
MID LEVEL RIDGE WILL BUILD OVER THE REGION EARLY NEXT WEEK.

&&

.DISCUSSION...DEEP MOISTURE OVER THE LESSER ANTILLES WILL BE DRAWN
NWWD INTO FAR ERN PR...USVI AND BVI OVERNIGHT AND THU AS TROUGH
ACROSS THE ATLC DEEPENS WITH SHOWERS AND THUNDERSTORMS EXPECTED TO
BECOME MORE NUMEROUS OVERNIGHT. EXPECT TOMORROW TO SEE A SIG
CHANGE IN STEERING WINDS FROM WSW TO ENE AFFECTING NORTHEAST PR
WITH THE BULK OF THE RAIN AFFECTING VIEQUES...AND THE USVI
ESPECIALLY ST. CROIX.

WEEKEND FCST...OVERALL WEATHER LOOKS FAIRLY ACTIVE MAINLY ACROSS
NCNTRL AND NE PR UNDER A BROAD TROF PATTERN WITH DEEP MOISTURE AND
INSTABILITY. BY TUE...MODELS SHOW RISING MID LEVEL HEIGHTS WITH
SIG DRYING. SO DONT EXPECT MUCH IMPROVEMENT UNTIL THEN.

&&

.AVIATION...VFR CONDITIONS OVR MAINLAND PR TONIGHT BUT SHOWERS AND
THUNDERSTORMS ARE LIKELY TO AFFECT THE USVI AND LEEWARD ISLANDS
LATE TONIGHT INTO FRI WITH MVFR CONDITIONS.

&&

.MARINE...SEAS WILL SLOWLY SUBSIDE OVR THE NEXT FIVE DAYS WITH 3-5
FT. TSTMS WILL BE THE MAIN THREAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  85  76  84 /  50  70  10  70
STT  74  84  77  81 /  50 100  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

10/64
Hazardous weather outlook, May 1, 6:10 AM AST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST WED MAY 1 2013

AMZ710>745-PRZ001>013-021015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
610 AM AST WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN
THIS AFTERNOON ACROSS PUERTO RICO EXCEPT SCATTERED NEAR THE SOUTH
COAST. FLOODING OF URBAN AREAS AND SMALL STREAMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF FLOODING MAY INCREASE THURSDAY AND POSSIBLY THROUGH
THE WEEKEND. MOISTURE FROM THE CARIBBEAN WILL INCREASE AND CAUSE
CONTINUED HEAVY DOWNPOURS EACH AFTERNOON AFTER SOILS HAVE BEEN
SATURATED FROM EARLIER RAINS.

.SPOTTER INFORMATION STATEMENT...INFORMATION ABOUT LOCALLY HEAVY
RAINFALL AND FLOODING WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-021015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
610 AM AST WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FLOODING ARE POSSIBLE AT TIMES ON THURSDAY AND THROUGH
THE WEEKEND AS MOISTURE CONTINUES TO INCREASE FROM THE CARIBBEAN.
HEAVY DOWNPOURS WILL BE POSSIBLE EACH AFTERNOON AFTER EARLIER
RAINS HAVE SATURATED THE SOILS.

.SPOTTER INFORMATION STATEMENT...INFORMATION ABOUT LOCALLY HEAVY
RAINFALL AND FLOODING WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Arecibo

When
May 1, 6:10 PM AST to 7:25 PM AST
Where
Arecibo County, 1.96 mi NNE of Arecibo to 2.18 mi NNE of Arecibo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.446, -66.658

Areas of road PR-2 were reported flooded. Some business were affected.

Heavy Rain, Ciales

When
May 1, 6:10 PM AST
Where
Ciales County, 1.82 mi NW of Ciales to 3.08 mi NW of Ciales
Reported by
Emergency Manager
Coordinates
18.301, -66.536

A landslide was reported on Road PR-146 from Ciales to Utuado.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450561, 450562.